Missouri, 2010

Hail in Missouri, September 2, 2010

September 2, 2010 · NWS EAX · 2 events in 2 counties and zones

An isolated severe thunderstorm moved across northern Missouri, in the predawn hours of September 2, 2010. There were two reports of hail with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm moved across northern Missouri, in the predawn hours of September 2, 2010. There were two reports of hail with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 2, 2:22 AM CST, 1 minute earlier.

Area forecast discussion, Sep 2, 2:22 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 AM CDT THU SEP 2 2010

.DISCUSSION...

MAIN CHALLENGES FOR THIS FORECAST FOCUS ON THE COLD FRONTAL PASSAGE
AND CONVECTIVE CHANCES THIS AFTERNOON.

SYNOPSIS:
WATER VAPOR IMAGERY SHOWED A STRONG SHORTWAVE TRACKING ACROSS THE
NORTHERN PLAINS WITH SOME TRAILING ENERGY FROM THIS WAVE TRIGGERING
CONVECTION ACROSS THE MISSOURI RIVER VALLEY. MODEST ISENTROPIC ASCENT
WAS ALSO AIDING THE CONVECTION IN NORTHWEST MISSOURI WITH FAIRLY STRONG
MOISTURE TRANSPORT INTO THE REGION. A SURFACE LOW WAS SITUATED IN SOUTHEAST
SOUTH DAKOTA WITH THE COLD FRONT MOVING SOUTHEAST THROUGH CENTRAL
NEBRASKA.

TODAY:
THE STRONG SHORTWAVE WAS DRIVING THE COLD FRONT SOUTHWARD AT A GOOD
CLIP AND NEWEST GUIDANCE SUGGEST THAT THE FRONT WILL BE THROUGH A
GOOD PORTION OF THE FORECAST AREA BY EARLY THIS AFTERNOON. WARM AND
MOIST ASCENT AHEAD OF THE FRONT SHOULD CONTINUE TO SUPPORT ISOLATED
TO SCATTERED CONVECTION. FORCING ALONG THE FRONT...COUPLED WITH
FORCING FOR ASCENT FROM THE UPPER WAVE SHOULD LEAD TO MORE WIDESPREAD
CONVECTION EARLY THIS AFTERNOON ACROSS SOUTHERN AND SOUTHEASTERN
PORTIONS OF THE FORECAST AREA. MODEST MLCAPE...ON THE ORDER OF 1500
TO 2500 J/KG... AND SHEAR AROUND 30 TO 35 KTS MAY SUPPORT ORGANIZED
CONVECTION INITIALLY BUT STORMS ARE EXPECTED TO TRANSITION TO A
MULTICELL LINE ALONG/AHEAD OF THE FRONT AND MOVE SOUTHEAST OUT OF THE
FORECAST AREA BY MID EVENING. WHILE SOME HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH THE INITIAL CELLS DAMAGING WINDS SHOULD BECOME THE
PRIMARY THREAT ONCE THE TRANSITION TO A LINE TAKES PLACE. THERE IS
ALSO POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND FLOODING ACROSS FAR
SOUTHERN SECTIONS OF THE FORECAST AREA. WITH THE SPEED OF THE FRONT
AND PLENTY OF DRY AIR/SUBSIDENCE BEHIND THE FRONT OPTED TO NOT ISSUE
ANY KIND OF FLOOD WATCH AS CONFIDENCE IS NOT HIGH ENOUGH TO JUSTIFY
ONE.

FRIDAY - SATURDAY:
THE AIRMASS THAT WILL MOVE INTO THE REGION BEHIND THE FRONT WILL BE
MUCH COOLER AND DRIER AND ALTHOUGH THERE WILL LIKELY BE SOME STRONG
WINDS FRIDAY DUE TO STRONG SUBSIDENCE IT SHOULD OTHERWISE BE AN
OUTSTANDING DAY. A SIMILAR DAY IS EXPECTED SATURDAY BUT WITH THE
SURFACE RIDGE OVER THE REGION WINDS WILL BE MUCH LIGHTER. HIGH
TEMPERATURES SHOULD BE WELL BELOW NORMAL FRIDAY WITH SOME MODERATION
SATURDAY. SATURDAY MORNING LOWS MAY BE QUITE CHILLY WITH THE DRY
AIRMASS IN PLACE AND ANTICIPATED GOOD RADIATION COOLING WITH THE
SURFACE HIGH TRACKING OVER THE REGION. BOUNDARY LAYER MOISTURE LOOKS
MINIMAL BUT WITH LOWS FORECAST TO BE WELL BELOW RIVER
TEMPERATURES...THE CHANCES FOR RIVER VALLEY FOG LOOK PRETTY GOOD.

NEXT WEEK:
TEMPERATURES RETURN TO ABOVE NORMAL LEVELS BY MONDAY AS ANOTHER
SYSTEM MOVES INTO THE NORTHERN ROCKIES INDUCING LOW PRESSURE IN THE
NORTHERN HIGH PLAINS AND ENABLING GOOD WARM ADVECTION TO OCCUR
ACROSS THE CENTRAL AND EASTERN PLAINS. MODELS ARE IN GOOD AGREEMENT
TAKING THIS SYSTEM ACROSS THE NORTHERN PLAINS/UPPER MIDWEST AND
TRAILING A FRONT INTO THE LOWER MISSOURI VALLEY REGION BY THE MIDDLE
OF NEXT WEEK. THIS MAY BRING ADDITIONAL PRECIPITATION CHANCES TO THE
REGION.

CDB

&&

.AVIATION...

FOR THE 06Z TAFS...RAIN COOLED MOIST AIR LINGERED ACR WRN MO WITH AN
AREA OF STRATUS ADVECTING NORTH INTO THE TERMINALS. THE CIGS WILL
GRADUALLY LOWER THROUGH THE NIGHT. MODELS SUGGEST THAT THE CIGS MAY
DROP BLO 1000 FEET BTWN 09Z-14Z. HOWEVER...BELIEVE THE MODELS ARE TOO
LOW WITH THE CIGS. HOWEVER...MAY NEED TO UPDATE BASED ON CURRENT
TRENDS. OTHERWISE...A COLD FRONT WILL RACE THROUGH THE TERMINALS
AROUND MIDDAY...PROVIDING FOR A THREAT OF TSTMS DURING THE LATE
MORNING AND EARLY AFTN HOURS. CIGS WILL GRADUALLY RISE THROUGH THE
MORNING BCMG VFR BY MID AFTN AS DRIER AIR ADVECTS SE.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 1, 4:51 PM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 PM CDT WED SEP 1 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-022300-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
551 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER EXTREME
NORTHWESTERN MISSOURI. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...A COLD FRONT WILL ACCELERATE SOUTHEAST THROUGH THE
NORTHERN AND CENTRAL MISSOURI. STRONG TO SEVERE THUNDERSTORMS MAY
ACCOMPANY THIS FRONT...WITH THE BEST CHANCES FOR SEVERE WEATHER
SOUTHEAST OF A ST JOSEPH TO KIRKSVILLE LINE. WHILE DAMAGING WINDS
WILL BE THE PRIMARY SEVERE THREAT A FEW STORMS COULD PRODUCE LARGE
HAIL. IN ADDITION...DUE TO THE TROPICAL NATURE OF THE AIRMASS IN
PLACE HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EARLY
EVENING OVER ALL BUT FAR NORTHERN PORTIONS OF MISSOURI.

In the hours before

Special weather statement, Sep 1, 11:18 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT THU SEP 2 2010

MOZ001-002-020545-
ATCHISON MO-NODAWAY MO-
1218 AM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 1245 AM CDT...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF TARKIO...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTBORO AND ELMO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9511 4035 9509 4041 9551 4058 9548
TIME...MOT...LOC 0518Z 271DEG 21KT 4055 9538

PC

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Daviess

When
September 2, 2:23 AM CST
Where
Daviess County, 0.53 mi W of Pattonsburg
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -94.140

Hail, Grundy

When
September 2, 3:05 AM CST
Where
Grundy County, Trenton Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.080, -93.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260517, 260518.